New York, 2004

Flash Flood and Flood in New York, August 30 to 31, 2004

August 30 to 31, 2004 · NWS ALY · 2 events in 2 counties and zones

A series of slow moving thunderstorms produced at least two inches of rainfall in a short time in Ulster County. With an already saturated ground, extensive flash flooding resulted, as portions of Broadway, Washington Avenue and Elizabeth Street were closed in the city of Kingston.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A series of slow moving thunderstorms produced at least two inches of rainfall in a short time in Ulster County. With an already saturated ground, extensive flash flooding resulted, as portions of Broadway, Washington Avenue and Elizabeth Street were closed in the city of Kingston. The worst of the flooding occurred along Main Street, where two-foot water depths were recorded. In addition, a large sinkhole appeared on Pearl Street between Green Street and Washington Avenue. The heavy rains pushed the Roundout Creek at Rosendale to 18.46 feet, slightly over its 18-foot flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 30, 2:14 PM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 30, 2:14 PM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
314 PM EDT MON AUG 30 2004

.SYNOPSIS...A COLD FRONT OVER CENTRAL NEW YORK WILL SLOWLY MOVE
THROUGH THE REGION TONIGHT.  OUT AHEAD OF THE FRONT...SHOWERS AND
THUNDERSTORMS WILL MOVE THROUGH THE REGION.  ONCE THE FRONT MOVES
THROUGH...COOLER AND DRIER AIR WILL TAKE HOLD FOR THE REMAINDER OF
THE WEEK.
&&

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...CONVECTIVE TEMP OFF
THE 12Z SOUNDING WAS 84.  STARTED TO SEE SOME CONVECTION POP ACROSS
WESTERN ALBANY COUNTY AROUND 18Z THIS AFTERNOON...BUT DID NOT HOLD
TOGETHER ALL THAT MUCH. WITH HIGH DEWPOINTS...MODELS ARE ON THE HIGH
SIDE WITH CAPE VALUES. MOSAIC RADAR LOOP SHOWING GOOD MOISTURE FEED
TO THE SOUTH WITH THE LINE OF SHOWERS AND THUNDERSTORMS. KENX
PICTURE SHOWING LINE OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN AND
CENTRAL NEW YORK. BEST DBZ AREAS LOOK TO BE OVER CENTRAL NEW YORK.
AT 18Z TEMPS ACROSS THE CWA RANGED FROM THE UPPER 70S TO LOWER
80S...WITH DEWPOINTS IN THE LOWER 70S.  850 AND 500 JET NOT REALLY
ALL THAT IMPRESSIVE ON THE ETA OR GFS.  THIS WILL PRIMARILY BE MORE
OF A HYDRO PROBLEM TONIGHT.  WITH THE NORTH COUNTRY ZONES GETTING
THE BULK OF THE RAIN YESTERDAY...IT WILL NOT TAKE MUCH TO CREATE
FLOODING PROBLEMS ACROSS THE NORTHERN ZONES.  WILL KEEP THE FLOOD
WATCH UP THROUGH 6AM TUESDAY MORNING ACROSS
NYZ032-033-038>043-082>084.

TUESDAY...THINGS START TO GRADUALLY IMPROVE ACROSS THE CWA AS THE
FRONT IS THROUGH THE AREA.  WILL START OFF THE DAY WITH SOME CLOUDS
AND POSSIBLY A SHOWER ACROSS THE EXTREME EASTERN ZONES.  TROPICAL
DEPRESSION GASTON TAKES AN EASTWARD PATH TUESDAY MORNING...SO WILL
NOT MENTION ANY PRECIPITATION TUESDAY AFTERNOON. BY TUESDAY
NIGHT...WILL BE HIGH PRESSURE WILL BUILD INTO THE REGION KEEP THE
WEATHER QUIET FOR MOST OF THE WEEK.
&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...HIGH PRESSURE WILL BE IN
CONTROL FROM WEDNESDAY THROUGH SATURDAY.  THIS WILL BE TWO WEEKS IN
A ROW WHERE THERE WAS A SEMI DRY STRETCH THAT LASTED MORE THAN 3
DAYS.  BY SUNDAY A LOW PRESSURE SYSTEM AND ITS ASSOCIATED FRONT LOOK
TO STALL EAST OF THE GREAT LAKES.  THE BIG PROBLEM OF THE EXTENDED
AT THIS TIME LOOKS TO BE HURRICANE FRANCES.  GFS A LITTLE QUICKER
WITH THE TRACK OF FRANCES.  INTRODUCED A CHANCE OF SHOWERS IN FOR
SUNDAY AFTERNOON AND MONDAY.
&&

.AVIATION...A COLD FRONT ON THE WESTERN FRINGE OF THE CWA WILL
SLOWLY PUSH THROUGH THE ROUTE TONIGHT AND EARLY TUESDAY MORNING.
PERIODS OF RAIN...HEAVY AT TIMES. THIS WILL CAUSE VISIBILITIES AND
CEILINGS TO LOWER TO THE LIFR/IFR.  BY 12Z TUESDAY
MORNING...CEILINGS AND VISIBILITIES WILL IMPROVE TO VFR AS HIGH
PRESSURE FROM THE WEST STARTS TO BUILD IN.
&&

.HYDROLOGY...WILL CONTINUE THE FLOOD WATCH FOR
NYZ032-033-038>043-082>084 THROUGH 6AM TUESDAY MORNING.  FOUR TO
FIVE INCHES OF RAIN FELL IN PARTS OF HERKIMER AND NORTHERN
WASHINGTON COUNTIES YESTERDAY...WITH SIGNIFICANT RAINFALL ACROSS THE
ADIRONDACKS. WITH ALL THE RAIN THAT THE ABOVE ZONES RECEIVED
YESTERDAY...IT WILL NOT TAKE MUCH TO HAVE FLOODING. GFS A BIT ON THE
HEAVY SIDE WITH THE QPF FOR THE SOUTHERN ZONES.  GASTON SHOULD TAKE
MORE OF A SOUTH AND EASTERLY TRACK...SO THE MOISTURE FEED SHOULD NOT
BE THAT GREAT.  BOTTOM LINE WITH LINE OF SHOWERS AND THUNDERSTORMS
TAKING A SLOW EASTWARD PROGRESSION...THE WHOLE CWA WILL HAVE TO BE
CLOSELY MONITORED.  THINGS WILL IMPROVE AFTER TUESDAY AS HIGH
PRESSURE BUILDS IN FROM TUESDAY AFTERNOON THROUGH SATURDAY.  WITH
THIS STRETCH OF DRY WEATHER...IT WILL ALLOW RIVERS AND STREAMS TO
RECEDE A BIT BEFORE WE DEAL WITH FRANCES LATE SUNDAY AND MONDAY.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...FLOOD WATCH TONIGHT FOR FLASH FLOODING FROM WASHINGTON
COUNTY WESTWARD THROUGH THE SOUTHERN ADIRONDACKS AND MOHAWK VALLEY.
SPECIFICALLY THE ZONES INCLUDED ARE NYZ032-033-038>043-082>084.
VT...NONE.
&&
Hazardous weather outlook, Aug 30, 4:35 AM EST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
535 AM EDT MON AUG 30 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-311100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
SEVERE THUNDERSTORMS ARE POSSIBLE IN EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND THIS AFTERNOON.  HEAVY RAIN ASSOCIATED WITH
THUNDERSTORMS MAY PRODUCE FLASH FLOODING...ESPECIALLY FROM WASHINGTON
COUNTY WESTWARD THROUGH THE SOUTHERN ADIRONDACKS AND MOHAWK VALLEY.
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT IN THIS AREA.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Special weather statement, Aug 30, 3:40 PM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
440 PM EDT MON AUG 30 2004

NYZ039-082-302115-

...A STRONG THUNDERSTORM IN FULTON COUNTY...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH....
FREQUENT LIGHTNING....AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
GLOVERSVILLE...OR ABOUT OVER GLOVERSVILLE...AND MOVING NORTH AT 10
MPH.

THE THUNDERSTORM WILL BE NEAR...
GLOVERSVILLE BY 445 PM EDT
BROADALBIN BY 455 PM EDT
MAYFIELD BY 505 PM EDT
CRANBERRY CREEK AND 7 MILES SOUTHWEST OF NORTHVILLE BY 515 PM EDT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Ulster

When
August 30, 7:00 PM EST to 9:00 PM EST
Where
Ulster County, Kingston
Reported by
NEWSPAPER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Flood, Western Ulster

When
August 31, 1:18 AM EST to 3:29 AM EST
Where
Western Ulster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418584, 5418585.